August 2016 Ask the Expert: Fatigue
Breast cancer can cause extreme tiredness. Its treatments can as well. Insomnia and fatigue associated with breast cancer can leave you with little energy, making it hard to live your life the way you want. People around you may not understand just how exhausting breast cancer and its treatments can be.
In August, Living Beyond Breast Cancer expert Ann Berger, APRN, PhD, AOCNS, FAAN, answered your questions about fatigue related to breast cancer, from why it happens and how to deal with it, to how to talk to friends, family members and co-workers about what you’re going through.
Remember: we cannot provide diagnoses, medical consultations or specific treatment recommendations. This service is designed for educational and informational purposes only. The information is general in nature. For specific healthcare questions or concerns, consult your healthcare provider because treatment varies with individual circumstances. The content is not intended in any way to substitute for professional counseling or medical advice.
Most of us have had the life experience that when you are tired, you fall asleep and stay asleep for the night and wake up refreshed in the morning. When the tiredness is more intense and is related to cancer and cancer treatment, we call it "cancer-related fatigue." This more intense tiredness is often not relieved by sleep and in fact, many people with cancer report that they develop insomnia along with fatigue. This is possible because cancer-related fatigue comes from many causes, and is not related only to your sleep.
Yes, oncologists may be reluctant to prescribe medicine to deal with insomnia. This is in part to avoid any interactions between insomnia medicines and medicines you may be taking to treat the cancer or limit side effects, such as nausea. Another reason is that some prescription sleep medicines have undesirable side effects such as daytime drowsiness. I encourage you to go to the National Cancer Institute's PDQ website for information on behaviors you can use to help you sleep.
There are no vitamins or minerals that are recommended to help fight fatigue. But it may reassure you to know that your healthcare team is monitoring your blood and electrolytes such as potassium and calcium to make sure you're as healthy as possible.
To avoid interactions that could cause medicines to work less well or increase side effects, doctors generally tell patients not to take any over-the-counter substances (such as vitamins, minerals and herbal remedies) while taking cancer medicine. I encourage you to discuss this topic with your healthcare team before taking any over-the-counter substances, even if you are not currently taking any cancer drugs.
I realize the challenges of not being able to function or think clearly. I encourage you to communicate with your healthcare provider and to be clear about how you are feeling. Perhaps there is another possible reason for the way you feel, such as anemia or weight loss. Chemobrain varies among individuals and we can't predict the pattern you will experience. If you have been feeling this way for months, you may want to discuss if other treatment options are available. We want you to feel you have good quality of life.
You ask about living each day in an unscheduled manner, dependent on how you feel. But the evidence is clear that the human body works best with regular schedules, such as wake times between sun-up and sun-down and sleep for 7-9 hours in darkness. The strongest signal for your body to feel less fatigue is to get up at about the same time every day. Naps are OK but should be for 30-60 minutes and end at least 4 hours before your bedtime. I hope you feel lower fatigue when you schedule your time.
I'm glad to read that you are trying to exercise. The evidence shows that in people who are in treatment for early-stage cancer, and in people who were previously treated for early-stage cancer and are now disease free, regular exercise that is designed for your ability is the best way to reduce fatigue. Your feelings of light-headedness and shaking may be due to other things such as medicines you are taking or not drinking enough fluids. You may be trying to do too much exercise. I encourage you to discuss this issue with your healthcare team, especially since you say the bad days seem to be increasing. I hope you can identify why you feel this way so you can continue to exercise at a level that is good for you.
You ask a very good question! Clinicians who care for people with breast cancer have asked the same question and several researchers have studied this issue. In general, those with metastatic breast cancer report worse fatigue than those with early-stage breast cancer. But, as you suspect, levels of fatigue vary based on types of treatment received.
There is general agreement that chemotherapy given through veins (or ports) is associated with worse fatigue than oral chemotherapy drugs. There is also general agreement that radiation therapy results in a gradual increase in fatigue over several weeks. Fatigue from both chemotherapy and radiation therapy is expected to gradually decrease over several months, but about one fourth to one third of people report moderate to severe fatigue 1, 2, and even 5 years after their last treatment. Interventions, such as physical activity, have been found to be effective in reducing fatigue during and after treatment.
Your question is one that many people ask. The answer will need to be personalized to what you and your family agree to do. Many women do the greater majority of work around the house. You may not be able to do all your usual activities now. Ask for help from your husband and children. Discuss what would help you the most, such as vacuuming or outdoor work, activities that are more strenuous and tiring.
In regard to sleep and mornings, work with your family to set a regular bedtime and wake-up time, such as 10 p.m.-6 a.m. Follow this routine for at least 2 weeks and try to get 7-8 hours of sleep. Be active during the day and avoid naps that are within 4 hours of your bedtime. I hope you will start to sleep more soundly, wake up at the desired time, and be able to see your kids off to school. Getting them involved may help them feel that they are helping you, not being hurt by you.
Fatigue is a “silent” symptom that no one can “see.” You can start by thinking and talking about fatigue as "mild," "moderate" or "severe." When you tell your family or co-workers or friends “My fatigue is moderate today” or "My fatigue is severe today,” you will be teaching them that you are having trouble returning to pre-treatment energy levels. Ask them to understand and be patient with you as you recover. I also encourage you to consider a regular physical activity program, or programs such as mindfulness-based stress reduction or yoga designed for people who have had cancer.
The caffeine in the coffee is a stimulant and is considered very helpful for many people to get their day started. You seem to be benefitting during the day, but I ask, how are you sleeping at night? Most sources advise stopping drinking caffeinated beverages after noon as it takes several hours to leave your system. There is no limit on intake of coffee but each individual needs to balance the stimulating effect with the need to remain calm during the day and relax in the evening before bedtime. You might try to drink some coffee in the morning with food to counteract the high acid content and stop drinking coffee and other caffeinated beverages about noon each day.
Medicines like methylphenidate are not recommended for use to treat cancer-related fatigue. They can cause side effects such as over-stimulation and a racing heart. Behavioral interventions such as physical activity and psycho-social therapies are recommended.
I’m glad to read that you are sleeping 7-8 hours per night. The human body works best with about 8 hours of sleep and 16 hours of awake time every day. Are you getting treatments now that are temporarily making you sleepy, such as radiation therapy? Rather than sleep longer, I suggest you get up at the same time every day after 8 hours of sleep and take one or two 20-30 minute naps during the day (but at least 4 hours before bedtime).
Even when you have a strong urge to sleep longer, research has shown it is best to get up and be physically active during the day. I suggest you discuss how you are feeling with your healthcare team. They may be able to identify a new reason for you feeling tired all the time.